Alert archive / Oklahoma / Wind Advisories in 2019

Wind Advisory 8, NWS Norman, OK

March 9, 201914 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Mar 9, 2019, 1:42 PM CST for 14 counties in Oklahoma. It took effect at Mar 9, 2019, 2:00 PM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 1:42 PM CST (19:42 UTC)
In effect from
Mar 9, 2019, 2:00 PM CST
Expired
Mar 9, 2019, 6:00 PM CST
In force
4 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Blaine County, OK, Canadian County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Kingfisher County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS74 KOUN 091942 AAB
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
142 PM CST Sat Mar 9 2019

OKZ005>008-011>013-017>020-024>026-100000-
/O.CAN.KOUN.WI.Y.0007.000000T0000Z-190310T0000Z/
/O.NEW.KOUN.WI.Y.0008.190309T2000Z-190310T0000Z/
Woods-Alfalfa-Grant-Kay-Major-Garfield-Noble-Blaine-Kingfisher-
Logan-Payne-Canadian-Oklahoma-Lincoln-
Including the cities of Alva, Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Watonga, Geary, Okeene, Kingfisher, Hennessey, 
Okarche, Guthrie, Stillwater, Yukon, Concho, El Reno, Mustang, 
Oklahoma City, Chandler, Stroud, Prague, Meeker, Davenport, 
and Wellston
142 PM CST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 6 PM CST this evening.

* WINDS...Northwest 25 to 35 mph with gusts 40 to 50 mph.

* TIMING...Through late afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ004-009-010-014>016-021-022-033>038-044-045-048-050>052-
TXZ083>086-090-092045-
/O.CAN.KOUN.WI.Y.0007.000000T0000Z-190309T2000Z/
Harper-Ellis-Woodward-Roger Mills-Dewey-Custer-Beckham-Washita-
Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Cotton-Jefferson-
Atoka-Love-Marshall-Bryan-Hardeman-Foard-Wilbarger-Wichita-Clay-
Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage,
Fargo, Woodward, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey,
Weatherford, Clinton, Elk City, Sayre, Cordell, Burns Flat, 
Sentinel, Hollis, Mangum, Granite, Hobart, Snyder, Altus, 
Frederick, Lawton, Walters, Temple, Waurika, Ringling, Ryan, 
Atoka, Marietta, Thackerville, Madill, Kingston, Durant, Quanah, 
Crowell, Vernon, Sheppard AFB, Wichita Falls, and Henrietta
142 PM CST Sat Mar 9 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Norman has cancelled the Wind
Advisory.

Wind will continue to slowly decrease through the afternoon hours
and are below advisory levels. Occasional gusts of 30 to 40 mph 
will still be possible for the next couple of hours.

$$

OKZ023-027>032-039>043-046-047-092045-
/O.CAN.KOUN.WI.Y.0007.000000T0000Z-190310T0000Z/
Caddo-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-
Stephens-Garvin-Murray-Pontotoc-Coal-Carter-Johnston-
Including the cities of Anadarko, Hinton, Chickasha, Tuttle, 
Purcell, Newcastle, Blanchard, Norman, Moore, Shawnee, Seminole, 
Wewoka, Holdenville, Wetumka, Duncan, Pauls Valley, Lindsay, 
Wynnewood, Sulphur, Davis, Ada, Coalgate, Ardmore, and Tishomingo
142 PM CST Sat Mar 9 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Norman has cancelled the Wind
Advisory.

Wind will continue to slowly decrease through the afternoon hours
and are below advisory levels. Occasional gusts of 30 to 35 mph 
will still be possible for the next couple of hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 9, 11:37 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 9, 11:37 AM CST, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1137 AM CST Sat Mar 9 2019

.AVIATION...
09/18Z TAFs. VFR conditions will prevail. Strong west to northwest
winds with frequent gusts 30 to 40 KT still expected to diminish
quickly toward 00Z and become northerly. Reinforcing cold front
will pass over terminals toward and after 06Z, with main impact
being an increase in northeasterly winds, around 15 KT on average
at most sites.

&&

.FIRE WEATHER...
Strong west to northwest winds will continue through the
afternoon, with a decrease expected first across southwest
Oklahoma and western north Texas toward and after 2 pm. This
decrease in wind speeds will coincide with warmest and driest part
of the day which should keep fire weather conditions from
approaching critical levels. A large area of near-critical
conditions still expected over western Oklahoma and western north
Texas. Elevated fire weather conditions will extend into central
and southern Oklahoma as well.

Highest ERC-G values will be confined to far western Oklahoma into
adjacent parts of northern Texas. A Fire Danger Statement issued
earlier today still looks on track.

&&

.PREV DISCUSSION... /issued 526 AM CST Sat Mar 9 2019/

DISCUSSION...

AVIATION...
Gusty southwest winds will overspread TAF sites this morning. VFR
conditions are expected and winds will turn to the north and
decrease somewhat this evening.

PREV DISCUSSION... /issued 337 AM CST Sat Mar 9 2019/

.Update...

DISCUSSION...
Strong low-level jet has been able to mix down and result in gusts
over 40 mph to as high as 56 mph early this morning across western
Oklahoma. We have issued a Wind Advisory to cover this, and also
to cover strong winds with a more westerly component associated
with Pacific front and augmented by weak mid-level convection.
Gusts over 70 mph have occurred over the Texas Panhandle with
this, but should decrease with eastward extent. Overall trend as
this progresses eastward should be to weaken but we may need to
expand eastward and will monitor the trends closely.

BRB

PREV DISCUSSION... /issued 147 AM CST Sat Mar 9 2019/

DISCUSSION...
Primary concerns are short term, with convective severe potential
through early morning and low-end fire weather today. Heavy rain
potential and possibly severe thunderstorms are possible early next
week.

Special 06z sounding in support of Vortex-SE proved convenient for
our needs this evening. It shows the base of capping EML ~830-mb,
and the moist advection centered just below that. Model data
showed a little uncertainty leading up to this event of how
extensive/deep the aforementioned moist layer would be and where
it would be positioned relative to the cap. Deeper moistening up
to the base of the cap would have yielded parcels with MUCAPE of
at least 2,500 J/kg and a greater threat of severe hail. Instead,
so far convection has been weak with occasional lightning and
likely rooted in moist comparatively much more stable layer just
below 500-mb.

Upstream surface observations are much more moist and warmer.
Temperatures have warmed to near 70 at sites near the Red River,
with dew points in the mid 60s. Modifying 06z sounding for this
T/Td still yields considerable convective inhibition from
aforementioned capping inversion, but it's important to keep in
mind that strong DCVA/ascent from approaching trough will rapidly
errode this over the next few hours. Spatiotemporal details of
convection are still a little unclear given that forcing and low-
level theta-e advection will be working in tandem to generate
deeper convection that what we currently see.

Current thinking is that magnitude of warm/moist advection with
accelerating warm front clearly seen in observations may keep
areas up toward I-44 in play (especially roughly from I-35
eastward), albeit a brief window. The greater concern is further
south across south-central and southeast Oklahoma where there
should be more time for convection to develop and organize before
moving east of the around around dawn. The low level thermal
profiles will better support momentum transfer and a damaging wind
threat, in addition to severe hail threat, but also could support
a tornado or two as well. This is conditional on how quick
convection can develop and mature before Pacific front moves
through ending the threat. The greater threat for more substantial
severe threat and possible a tornado or two appears to be east and
south of our forecast area.

Post frontal dry/windy environment will result in above normal
temperatures, but cold advection will begin behind a southward
moving cold front late in the day. A modest cool down to just
below normal is expected Sunday and Monday.

Low rain chances could start as early as late Sunday and steadily
ramp up as the next strong trough approaches. Difluent flow aloft
and warm/moist low level advection will combine to give us a
fairly widespread rainfall event Monday night into early
Wednesday. Weak instability supports some thunder potential Monday
and Tuesday, but could increase sufficiently for some risk of
severe thunderstorms late Tuesday through Wednesday morning.
Although the overall instability amounts through a deep layer are
low relative to most of our severe weather events--typical of
these strongly forced anomalously moist meridional flow events--
forecast soundings pulled from GFS suggest a highly sheared
environment with sufficient instability concentrated near the
ground for some organized convection and at least a low end severe
threat, at least for a brief period late Tuesday into early
Wednesday. We'll need to watch this closely. Heavy rainfall
amounts and localized flooding may be the main story with this
system, however.

BRB

FIRE WEATHER...
Post-frontal downsloped/adiabatically warmed airmass and gradient
winds should bring RFTI values up to around 2-3 by late morning
through mid-afternoon across western Oklahoma and portions of
western north Texas. This, combined with ERC-G values above the
50th percentile could support an increase in initial attack fire
activity this afternoon. We will issue a Fire Danger Statement to
highlight this potential.

Another very dynamic system early-mid next week could result in a
period of RH/wind that rises to elevated or near-critical levels.
However, widespread soaking rains should decrease fuel concerns
by then.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  34  49  37 /  10   0  10  20
Hobart OK         69  33  50  36 /  10   0  10  30
Wichita Falls TX  72  39  51  42 /  10   0  20  30
Gage OK           62  26  49  29 /  20   0   0  10
Ponca City OK     62  31  51  34 /  30   0   0   0
Durant OK         73  41  53  43 /  20   0  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ005>008-011>013-
     017>020-023>032-039>043-046-047.

     Wind Advisory until 2 PM CST this afternoon for OKZ004-009-010-
     014>016-021-022-033>038-044-045-048-050>052.

TX...Wind Advisory until 2 PM CST this afternoon for TXZ083>086-090.

&&

11/06
Hazardous weather outlook, Mar 9, 11:55 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1155 AM CST Sat Mar 9 2019

OKZ004>048-050>052-TXZ083>090-101100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1155 AM CST Sat Mar 9 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Gusty Winds...
A strong, gusty west to northwest wind will continue through at
least the mid afternoon. Occasional wind gusts will reach 45 mph,
especially across northern Oklahoma. The wind is expected to
subside by late afternoon or early evening.

.Fire Weather...
Elevated fire weather conditions will persist through mid-
afternoon across western Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms and Heavy Rain...
Thunderstorms are possible Monday through Wednesday morning, and
some of these storms could be severe late Tuesday through
Wednesday morning. Heavy rainfall and localized flooding will also
be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 9, 8:23 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
823 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     NON-TSTM WND DMG 4 S TIPTON              34.44N 99.14W
03/09/2019                   TILLMAN            OK   EMERGENCY MNGR

            EM REPORTS POWER POLES AND HIGH TENSION POWER LINES DOWN
            ACROSS TILLMAN COUNTY. TIME BASED ON WIND REPORT.

&&

ZWINK
Special weather statement, Mar 9, 8:29 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 AM CST SAT MAR 9 2019

OKZ005>007-011-012-015-017-018-091515-
Major OK-Garfield OK-Kingfisher OK-Alfalfa OK-Dewey OK-Woods OK-
Grant OK-Blaine OK-
829 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR Major...Garfield...Kingfisher...
Alfalfa...eastern Dewey...eastern Woods...Grant and Blaine Counties
Until 915 AM CST....

AT 824 AM CST, a line of showers producing strong wind gusts were
along a line extending from near Capron to 4 miles southwest of
Orienta to 7 miles southwest of Oakwood, moving east-southeast at 50
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Enid, Watonga, Alva, Kingfisher, Fairview, Cherokee, Medford,
Hennessey, Helena, Waukomis, Okeene, Pond Creek, Canton, Lahoma,
Ringwood, Dover, Drummond, Carmen, Wakita and Cleo Springs.

LAT...LON 3578 9785 3584 9891 3630 9860 3700 9871
      3700 9751
TIME...MOT...LOC 1424Z 293DEG 43KT 3692 9857 3632 9852 3588 9882

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 1:36 AM CSTSpecial Weather StatementOUNLincoln24 min
Mar 9, 2:18 AM CSTWind AdvisoryOUNBeckham, Blaine, Caddo, Comanche, Cotton, Custer and 13 more3 hr
Mar 9, 3:29 AM CSTSpecial Weather StatementOUNBeckham, Greer, Harmon, Roger Mills31 min
Mar 9, 3:53 AM CSTSpecial Weather StatementOUNCuster, Dewey, Greer, Jackson, Kiowa, Washita37 min
Mar 9, 4:20 AM CSTSpecial Weather StatementOUNBryan25 min
Mar 9, 4:22 AM CSTHigh Wind WarningOUNBlaine, Caddo, Comanche, Cotton, Custer, Dewey and 4 more64 min
Mar 9, 4:38 AM CSTSpecial Weather StatementOUNCoal37 min
Mar 9, 4:41 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston24 min
Mar 9, 5:20 AM CSTSpecial Weather StatementOUNAtoka25 min
Mar 9, 8:29 AM CSTSpecial Weather StatementOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major46 min
Mar 9, 9:05 AM CSTWind AdvisoryOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more5 hr

Nearby

Wind Advisories in Oklahoma, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.